South Dakota, 2012Damaging Wind in South Dakota, June 9, 2012
June 9, 2012 · NWS UNR · 1 event in 1 county or zone
A line of severe thunderstorms raced across southern Ziebach County. The storms produced very strong wind gusts which caused some structure damage and blew down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms raced across southern Ziebach County. The storms produced very strong wind gusts which caused some structure damage and blew down trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 9:29 PM MST, 23 minutes earlier.
Area forecast discussion, Jun 9, 9:29 PM MST, 23 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1029 PM MDT SAT JUN 9 2012
.DISCUSSION...CURRENT SURFACE ANALYSIS HAS PRIMARY COLD FRONT
STRETCHING FROM EASTERN ND THROGH SOUTH CENTRAL SD INTO WESTERN
NEB. SECONDARY COLD FRONT IS MOVING THROUGH WESTERN SD. UPPER
LEVEL ANALYSIS SHOWS LOW OVER SOUTHEAST ALBERTA WITH STRONG JET
WRAPPING NORTHEASTWARD ACROSS NORTHEASTERN WY INTO SOUTHEASTERN MT.
EXPLOSIVE DEVELOPMENT OF THUNDERSTORMS HAS OCCURRED OVER THE LAST
COUPLE OF HOURS FOR AREAS FROM THE BLACK HILLS AREA THROUGH WEST
CENTRAL SD AS SECONDARY FRONT REACHED MUCH MORE UNSTABLE AIR IN
PLACE OVER THESE AREAS. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR MUCH OF SOUTHWEST SD INTO CENTRAL SD UNTIL LATE TONIGHT.
SECONDARY AREA OF SHOWERS AND STORMS ASSOCIATED WITH UPPER JET IS
TRACKING ACROSS NORTHEASTERN WY...SOUTHEASTERN MT...AND INTO FAR
NORTHWESTERN SD.
HAVE UPDATED TO RAISE POPS ACROSS MUCH OF THE AREA...ESPECIALLY
LATE THIS EVENING. ACTIVITY SHOULD BEGIN TO TAPER OFF AROUND OR
SHORTLY AFTER MIDNIGHT OVER NORTHEASTERN WY AND FAR WESTERN SD.
STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP AND TRACK ACROSS
MUCH OF WEST CENTRAL INTO CENTRAL SD OVERNIGHT.
&&
AVIATION...00Z TAFS UPDATE
SHRA/TSTMS WILL CONTINUE ACROSS MUCH OF NORTHEASTERN WY AND
WESTERN SD FOR THE NEXT COUPLE OF HOURS. ISOLATED TO SCATTERED
STORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL SD OVER THE NEXT
FEW HOURS. SOME OF THE STORMS COULD BE SEVERE FROM SOUTHWEST INTO
CENTRAL SD. AREAS OF MVFR CONDITIONS CAN BE EXPECTED. STRONG WINDS
WILL CONTINUE ACROSS THE NORTHWEST AND WEST CENTRAL SD PLAINS
OVERNIGHT BEHIND SECONDARY COLD FRONT. GUSTS OVER 40KTS POSSIBLE...
WITH THE STRONGEST WINDS ALONG THE ERN SLOPES OF THE BLKHLS
INCLUDING THE KRAP TERMINAL. A PERIOD OF MVFR CIGS WILL ALSO BE
POSSIBLE OVER PORTIONS OF NE WY EARLY SUN MORNING...INCLUDING THE
KGCC TERMINAL.
&&
PREV DISCUSSION... /ISSUED 302 PM MDT SAT JUN 9 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
CENTRAL ND...WITH SLOW MOVING OR NEARLY STATIONARY COLD FRONT
STRETCHING SOUTH-SOUTHWESTWARD INTO CENTRAL SD AND WESTERN NEB.
UPPER LEVEL ANALYSIS SHOWS LOW OVER SOUTHWEST ALBERTA...WITH
STRONG JET WRAPPING AROUND THE SYSTEM FROM THE OREGON COAST TO
WESTERN WY AND EASTERN MT. REGIONAL RADARS SHOWING BAND OF
SHOWERS AND SOME THUNDER...ASSOCIATED WITH UPPER JET...CROSSING
NORTH CENTRAL WY INTO PARTS OF SOUTHEASTERN MT. STORMS ARE
BEGINNING TO DEVELOP FURTHER WEST OVER THE ROCKIES. BRISK NORTH-
NORTHWEST WINDS CONTINUE BEHIND THE FRONT ACROSS PORTIONS OF THE
WESTERN SD PLAINS...WITH BREEZY SOUTHERLY WINDS AHEAD OF THE FRONT
ACROSS FAR SOUTH CENTRAL SD. SKIES ARE MOSTLY SUNNY WITH TEMPS
RANGING FROM THE 70S OVER NORTHEASTERN WY AND THE BLACK HILLS TO
THE MID 90S OVER PORTIONS OF SOUTH CENTRAL SD.
AS UPPER LOW MOVES EAST ALONG THE CANADIAN/MONTANA BORDER
TONIGHT...STRONG UPPER LEVEL JET ENERGY WILL MOVE NORTHEAST ACROSS
THE NORTHERN PLAINS TONIGHT. THIS WILL BRING A GOOD CHANCE OF
SHOWERS AND STORMS TO MUCH OF THE AREA...ESPECIALLY NORTHEASTERN
WY...THE BLACK HILLS...AND NORTHWESTERN SD. CHANCES FOR PCPN WILL
DECREASE FURTHER TO THE SOUTH AND EAST...BUT THREAT FOR SEVERE
STORMS WILL LIKELY BE HIGHER IN THIS AREA TONIGHT...ESPECIALLY
TOWARD SOUTH CENTRAL SD. CAPE VALUES OF UP TO 3000 J/KG ARE
PROGGED FOR SOUTH CENTRAL SD THIS EVENING WITH SHEAR INCREASING
DUE TO STRENGTHENING LOW LEVEL JET. MAIN THREATS FROM ANY SEVERE
STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS.
A TIGHT PRESSURE GRADIENT WILL DEVELOP OVERNIGHT ACROSS WESTERN SD
AS MAIN COLD FRONT FINALLY PUSHES EAST OF THE CWA AND SECONDARY
SURGE OF COOLER AIR BEGINS TO MOVE IN. SHORT RANGE MODELS DISAGREE
SOME ON POTENTIAL STRENGTH OF WINDS OVERNIGHT. NAM AND RUC ARE
STRONGEST WITH THE WINDS...SHOWING POTENTIAL FOR A BRIEF PERIOD
OF WARNING CRITERIA WINDS OVER THE RAP AREA AND ADJACENT PLAINS.
HAVE DECIDED TO ISSUE A WIND ADVISORY FOR MUCH OF THE NORTHWESTERN
AND WEST CENTRAL PLAINS. WINDS SHOULD BEGIN TO DIMINISH SOME LATE
TONIGHT OR EARLY SUNDAY.
BREEZY TO WINDY CONDITIONS WILL LINGER INTO SUNDAY ACROSS MUCH OF
THE AREA...WITH COOLER AND DRIER AIR IN PLACE. WILL KEEP CHANCES
FOR A FEW SHOWERS ACROSS NORTHERN PORTIONS OF THE AREA AS UPPER
LOW PASSES TO THE NORTH. HIGHS WILL BE IN THE 60S TO MID 70S WITH
PARTLY CLOUDY TO MOSTLY SUNNY SKIES. SUNDAY NIGHT WILL BE
PLEASANTLY COOL...WITH LOWS IN THE 40S AND LOWER 50S.
SEASONABLY MILD AND BREEZY WEATHER WILL CONTINUE ON MONDAY...WITH
HIGHS IN THE UPPER 60S AND 70S FOR MOST AREAS. NORTHWESTERLY FLOW
ALOFT WILL BRING SOME WEAK UPPER LEVEL ENERGY ACROSS NORTHERN AND
WESTERN PORTIONS OF THE CWA...SO WILL KEEP SOME LOW CHANCE POPS
FOR SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO DURING THE DAY.
EXTENDED...MAINLY ZONAL FLOW WITH A BUILDING THERMAL RIDGE WILL
RESULT IN A DAILY CHANCE FOR TSTMS ALONG WITH WARMING TEMPS THROUGH
MID WEEK. SW FLOW ALOFT WILL DEVELOP FOR THE END OF THE WEEK AS A
DEEP UPPER TROF MOVES THROUGH THE WRN CONUS. THIS MAY LEAD TO
INCREASED CHANCE FOR TSTMS...WITH TEMPS STAYING QUITE WARM.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 AM MDT SUNDAY FOR BUTTE-CUSTER CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
PLAINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT
FOOT HILLS.
WY...NONE.
&&
SHORT TERM...26
AVIATION...26Hazardous weather outlook, Jun 9, 2:02 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT SAT JUN 9 2012
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
302 PM MDT (402 PM CDT) SAT JUN 9 2012
...WIND ADVISORY TONIGHT FOR PORTIONS OF NORTHWESTERN AND WEST
CENTRAL SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL CROSS THE REGION TONIGHT. THIS SYSTEM WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.
SOME STORMS MAY BE STRONG TO SEVERE ACROSS WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA...MAINLY DURING THE EVENING HOURS. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE FROM SOUTHWESTERN INTO CENTRAL SOUTH
DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.
A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS WESTERN SOUTH DAKOTA
TONIGHT AS A COLD FRONT PUSHES EAST OF THE REGION. THIS WILL BRING
GUSTY WINDS TO MUCH OF THE AREA OVERNIGHT. THE STRONGEST WINDS WILL
BE ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS...
WHERE WINDS WILL GUST TO AROUND 50 MPH AT TIMES LATE THIS EVENING
THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA MONDAY THROUGH FRIDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
In the hours before
Local storm report, Jun 9, 8:09 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 7 SSW CREIGHTON 44.16N 102.25W
06/09/2012 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
JCSpecial weather statement, Jun 9, 8:11 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT SAT JUN 9 2012
WYZ054-056-100345-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
911 PM MDT SAT JUN 9 2012
AT 909 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WESTON...OR 35 MILES NORTH OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 70 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKYPOINT...
LIGHTNING FLAT...
&&
LAT...LON 4501 10555 4501 10489 4500 10478 4464 10543
4483 10571
TIME...MOT...LOC 0311Z 232DEG 59KT 4482 10537
JCLocal storm report, Jun 9, 8:36 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 8 S WALL 43.88N 102.24W
06/09/2012 M67 MPH PENNINGTON SD MESONET
&&
JCLocal storm report, Jun 9, 8:50 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
950 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST WALL 43.99N 102.24W
06/09/2012 M59 MPH PENNINGTON SD MESONET
&&
JBARDALALocal storm report, Jun 9, 9:41 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 5 SSW DOWNTOWN RAPID CI 44.00N 103.26W
06/09/2012 E1.00 INCH PENNINGTON SD FIRE DEPT/RESCUE
QUARTER SIZE HAIL COVERING THE ROAD FROM CATRON AND
HIGHWAY 16 TO BEAR COUNTRY ON HIGHWAY 16.
&&
WFO UNRLocal storm report, Jun 9, 9:49 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1049 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 4 S PACTOLA RESERVOIR 44.01N 103.50W
06/09/2012 E0.75 INCH PENNINGTON SD NWS EMPLOYEE
&&Thunderstorm Wind, Ziebach
- When
- June 9, 9:52 PM MST
- Where
- Ziebach County, 13.9 mi SSE of Dupree
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 44.865, -101.467
A barn was torn apart and the timber and tin siding were blown about a mile away. Another barn had damage to its rafters, walls, and doors. The house had minor damage and several trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, June 9 to 11, 2012$124,000 · EF1 · 14 events
- Flash Flood and Hail in North Dakota, June 9, 2012$284,000 · 1 in hail · 17 events
- Flash Flooding in Florida, June 9, 2012$75,000 · 6 events
- Hail and Damaging Winds in South Dakota, June 9 to 10, 20122.5 in hail · 18 events
- Hail and Damaging Winds in South Dakota, June 9, 2012$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Dakota, June 9, 2012$3,000 · 1 in hail · 6 events
- Hail in Minnesota, June 9 to 10, 20121.25 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 9, 20124 events
- High Wind in Wyoming, June 9 to 10, 201250 kt wind · 4 events
- Hail in North Dakota, June 9, 20122 in hail · 4 events
- Heavy Rain in Florida, June 9 to 10, 20124 events
- Frost and Freeze in Oregon, June 9, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375995.